Alert archive / New Jersey / Flash Flood Warnings in 2010
Flash Flood Warning 6, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 1, 2010, 9:24 AM EDT for Essex County, Union County, New Jersey. It was in force for 111 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2010, 9:24 AM EDT (13:24 UTC)
- Expired
- Aug 1, 2010, 11:15 AM EDT
- In force
- 111 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Essex County, NJ, Union County, NJ
The radar
The Philadelphia radar (KDIX), 86 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 9:50 AM EDT | FLASH FLOOD | Cranford, NJ | FLOODING ON BOTH DIRECTIONS OF RT. 28 |
| Aug 1, 10:05 AM EDT | FLASH FLOOD | Cranford, NJ | FLOODING ON BOTH DIRECTIONS OF RT. 28 |
| Aug 1, 10:10 AM EDT | FLASH FLOOD | West Orange, NJ | FLOODING ON I-280 EASTBOUND RAMP TO EXIT 9...EXIT RAMP CLOSED |
| Aug 1, 10:30 AM EDT | FLASH FLOOD | West Orange, NJ | FLOODING ON I-280 EASTBOUND RAMP TO EXIT 9...EXIT RAMP CLOSED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 1.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
586
WGUS51 KOKX 011324
FFWOKX
NJC013-039-011515-
/O.NEW.KOKX.FF.W.0006.100801T1324Z-100801T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
924 AM EDT SUN AUG 1 2010
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
UNION COUNTY IN NORTHEAST NEW JERSEY...
ESSEX COUNTY IN NORTHEAST NEW JERSEY...
* UNTIL 1115 AM EDT...
* AT 917 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM NEAR MILLBURN...MOVING NORTH AT
5 MPH.
OTHER AREAS IN THIS WARNING ARE
MOUNTAINSIDE...SUMMIT...SPRINGFIELD...AND MILLBURN.
THESE STORMS WILL MOVE NORTHWARD INTO LIVINGSTON AND WEST ORANGE
THROUGH 10 AM.
RAINFALL RATES OF 2 TO 3 INCHES PER HOUR ARE POSSIBLE WITH THESE
STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 4074 7438 4079 7437 4086 7432 4087 7434
4090 7434 4091 7431 4081 7413 4072 7420
4059 7420 4058 7428 4059 7431 4058 7446
4059 7446 4063 7441 4065 7441 4064 7445
4067 7446
$$
SMITH2 follow-up statements
264
WGUS71 KOKX 011412
FFSOKX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1012 AM EDT SUN AUG 1 2010
NJC013-039-011515-
/O.CON.KOKX.FF.W.0006.000000T0000Z-100801T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESSEX NJ-UNION NJ-
1012 AM EDT SUN AUG 1 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM EDT FOR
UNION AND ESSEX COUNTIES...
AT 1008 AM EDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM
PRODUCING FLASH FLOODING. THIS STORM WAS LOCATED OVER THE
ORANGES...MOVING NORTH AT 5 MPH. OTHER STORMS IN THE WARNING WERE
NEAR NEAR LINDEN AND RAHWAY.
RAINFALL RATES OF UP TO 2 INCHES PER HOUR HAVE BEEN REPORTED AT
AUTOMATED WEATHER STATIONS IN AND AROUND THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN THE
WARNED AREA.
&&
LAT...LON 4074 7438 4079 7437 4086 7432 4087 7434
4090 7434 4091 7431 4081 7413 4072 7420
4059 7420 4058 7428 4059 7431 4058 7446
4059 7446 4063 7441 4065 7441 4064 7445
4067 7446
$$
SMITH320
WGUS71 KOKX 011516
FFSOKX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1116 AM EDT SUN AUG 1 2010
NJC013-039-011524-
/O.EXP.KOKX.FF.W.0006.000000T0000Z-100801T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESSEX NJ-UNION NJ-
1116 AM EDT SUN AUG 1 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1115 AM EDT FOR UNION AND
ESSEX COUNTIES...
HEAVY RAINS HAVE MOVED OUT OF THE WARNED AREA. WHILE NO ADDITIONAL
NEW FLOODING IS EXPECTED...THERE ARE REPORTS OF ROADS COVERED WITH
WATER. DO NOT DRIVE INTO THERE AREAS AND WE AWARE OF EMERGENCY
CREWS.
LAT...LON 4074 7438 4079 7437 4086 7432 4087 7434
4090 7434 4091 7431 4081 7413 4072 7420
4059 7420 4058 7428 4059 7431 4058 7446
4059 7446 4063 7441 4065 7441 4064 7445
4067 7446
$$
SMITHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 7:42 AM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 1, 7:42 AM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 742 AM EDT SUN AUG 1 2010 .SYNOPSIS... A SERIES OF UPPER LEVEL DISTURBANCES WILL RESULT IN UNSETTLED WEATHER FOR THE START OF THE NEW WEEK. HOT AND HUMID WEATHER RETURNS FOR THE MID TO LATE-WEEK PERIOD. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AN UPPER LEVEL TROUGH WILL APPROACH THE REGION TODAY...BRINGING AN INCREASE IN CLOUD COVER AND THE THREAT OF SHOWERS. STRONG HIGH PRESSURE...EAST OF THE REGION WILL RESULT IN HIGHER POPS ACROSS THE WESTERN ZONES. WITH A COOL AND DAMP ONSHORE FLOW...IT WILL BE HARD FOR THUNDERSTORMS TO DEVELOP IN THIS AIRMASS...AND WILL NOT MENTION THUNDER UNTIL LATE AFTERNOON/EVENING. ANY STORMS THAT DO DEVELOP WILL BE ISOLATED. FOLLOWED A MAV/MET BLEND FOR HIGHS TODAY. TEMPERATURES ARE ONLY EXPECTED TO CLIMB INTO THE UPPER 70S TO NEAR 80. THE ONLY EXCEPTION WILL BE ACROSS THE NYC METRO...WHERE HIGHS WILL BE IN THE LOWER 80S. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/... MODELS ARE IN DECENT AGREEMENT FOR THE START OF THE NEW WORK WEEK. HIGH PRESSURE WILL REMAIN OFF THE GULF OF MAINE BEFORE DEPARTING LATE TUESDAY. MEANWHILE...A SERIES OF TROUGHS AND MID-LEVEL SHORTWAVES WILL MOVE ACROSS THE REGION KEEPING UNSETTLED WEATHER IN THE FORECAST. WITH THE LOSS OF DIURNAL HEATING...POPS GRADUALLY TAPER DOWN TO CHANCE POPS SUNDAY NIGHT. ANOTHER UPPER TROUGH APPROACHES ON MONDAY...PRODUCING ANOTHER ROUND OF DIURNALLY DRIVEN SHOWERS AND ISOLATED THUNDERSTORMS. ONCE AGAIN THE MAIN FOCUS WILL BE OVER THE WESTERN ZONES. MOSTLY CLOUDY SKIES AND SHOWERS...WILL KEEP TEMPS FROM CLIMBING TOO MUCH OUT OF THE UPPER 70S TO LOWER 80S. THE HIGH PRESSURE OFF THE GULF OF MAINE WILL DEPART ON TUESDAY. WINDS WILL SHIFT TO MORE OF A SOUTHERLY FLOW AS OPPOSED TO AN EAST-SOUTHEAST FLOW. THIS WILL USHER A WARMER AND MORE HUMID AIRMASS INTO THE REGION. HIGHS ON TUESDAY WILL WARM INTO THE LOW TO MID 80S ACROSS MUCH OF THE REGION... AND INTO THE MID TO UPPER 80S ACROSS THE NYC METRO. WITH SFC DEWPOINTS IN THE UPPER 60S TO AROUND 70...THE HEAT INDEX WILL CLIMB INTO THE LOWER 90S. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... A COLD FRONT APPROACHES FROM THE WEST WEDNESDAY...POSSIBLY REACHING THE WESTERN PORTIONS OF THE FORECAST AREA WEDNESDAY EVENING. MORE PROGRESSIVE GFS PUSHES THE FRONT THROUGH BY THURSDAY MORNING. ECMWF SLOWS DOWN THE FRONT OVER THE REGION...PUSHING IT THROUGH SLOWLY ON THURSDAY AND FINALLY OFFSHORE IN THE EVENING. CONTINUED CARRYING SLIGHT CHANCE TO CHANCE POPS WEDNESDAY...AND UPGRADED POPS TO SLIGHT CHANCE THURSDAY. HIGH PRESSURE BUILDS IN FROM THE WEST FRIDAY AND SATURDAY. HIGH TEMPERATURES EXPECTED TO BE IN THE UPPER 80S TO AROUND 90 WEDNESDAY AND THURSDAY...THEN IN THE LOW TO MID 80S FRIDAY AND SATURDAY. && .AVIATION /12Z SUNDAY THROUGH THURSDAY/... HIGH PRESSURE SLIDES JUST OFF THE COAST TODAY. AN APPROACHING SHORTWAVE WILL LIKELY HAVE SHRA ACTIVITY SPREADING EASTWARD INTO THE WESTERN TERMINALS BY THIS AFTERNOON. INSTABILITY/FORCING DOES NOT INSTILL ENOUGH CONFIDENCE FOR MENTION OF THUNDER...BUT ISOLATED CONVECTION POSSIBLE. MAINLY VFR CEILINGS AND VISIBILITIES THROUGH THE FORECAST PERIOD... BUT LOCAL MVFR POSSIBLE IN SHRA ACTIVITY. SHRA ACTIVITY TAPERING OFF LATE THIS EVENING AS SHORTWAVE SLIDES EAST. LIGHT E/SE FLOW...WITH SUPERIMPOSED SEABREEZE THIS AFTERNOON. LIGHT ONSHORE FLOW TONIGHT. PATCHY GROUND FOG POSSIBLE LATE TONIGHT AT TERMINALS THAT SEE RAIN TODAY. OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY... MON-WED...SUB-VFR POSSIBLE IN SCT DIURNAL CONVECTION. THU...VFR. && .MARINE... SUB SCA CONDITIONS EXPECTED THROUGH TUE...WITH A GENERALLY LIGHT SE/S FLOW WITH HIGH PRES ANCHORED EAST OF NEW ENGLAND. SOUTHERLY FLOW PICKS UP TUES INTO WED AHEAD OF APPROACHING COLD FRONT. WINDS APPEAR TO REMAIN JUST BELOW SCA...BUT WITH INCREASINGLY LONG FETCH...MAY HAVE TO DEAL WITH SEAS BUILDING TO MARGINAL SCA LEVEL BY LATE WED/THU. THE FRONT WILL PASS THROUGH THE WATERS THURSDAY. HIGH PRESSURE BUILDS IN LATE IN THE WEEK...WITH SUBSIDING CONDS. && .HYDROLOGY... AREAL QPF OF 1/4 TO 1/2 INCH POSSIBLE THROUGH MON ACROSS NYC/NE NJ AND THE LOWER HUDSON VALLEY AND LESS THAN 1/4 INCH QPF POSSIBLE OVER CT AND LONG ISLAND. LOCALLY HIGHER AMOUNTS POSSIBLE IN SLOW MOVING THUNDERSTORMS. && .CLIMATE... BASED ON PRELIM CLIMATE DATA...JULY 2010 IS THE SECOND WARMEST MONTH EVER RECORDED AT CPK...WITH AN AVERAGE TEMP OF 81.3 DEGREES. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && SYNOPSIS...BC NEAR TERM...BC SHORT TERM...BC LONG TERM...KCS AVIATION...NV MARINE...NV HYDROLOGY...BC CLIMATE...NV
Hazardous weather outlook, Aug 1, 3:20 AM EDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 320 AM EDT SUN AUG 1 2010 CTZ005>012-NJZ002>006-011-NYZ067>081-020730- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 320 AM EDT SUN AUG 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-020730- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 320 AM EDT SUN AUG 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
In the hours before
Special weather statement, Aug 1, 9:11 AM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
911 AM EDT SUN AUG 1 2010
NJZ005-011-011415-
ESSEX-UNION-
911 AM EDT SUN AUG 1 2010
...DEVELOPING THUNDERSTORMS WILL IMPACT ESSEX AND UNION COUNTIES...
AT 905 AM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR MILLBURN...AND MOVING NORTH AT 5 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY
HEAVY RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES AN HOUR...IS
OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4074 7438 4078 7438 4083 7434 4085 7419
4083 7417 4060 7421 4061 7444 4063 7441
4065 7441 4065 7444 4069 7444
SMITHThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 9:11 AM EDT | Special Weather Statement | OKX | Essex, Union | 64 min |
| Aug 1, 9:17 AM EDT | Areal Flood Advisory | OKX | Essex, Union | 88 min |
| Aug 1, 9:53 AM EDT | Special Weather Statement | OKX | Union | 67 min |
Nearby
Flash Flood Warnings in New Jersey, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.